Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS State College, PA

June 9, 2006Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 9, 2006, 2:37 PM EDT for Lancaster County, Pennsylvania. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2006, 2:37 PM EDT (18:37 UTC)
Expired
Jun 9, 2006, 3:30 PM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lancaster County, PA

The radar

The Philadelphia radar (KDIX), 163 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 2:44 PM EDTTSTM WND DMGMount Joy, PATWO TREES AND WIRES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2006-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2006-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 091838
SVRCTP
PAC071-091930-
/O.NEW.KCTP.SV.W.0049.060609T1837Z-060609T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
237 PM EDT FRI JUN 9 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 330 PM EDT

* AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ELIZABETHTOWN...AND MOVING SOUTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANHEIM AND LANDISVILLE AROUND 250 PM EDT...
  EAST PETERSBURG AND BRICKERVILLE AROUND 255 PM EDT...
  LITITZ AROUND 300 PM EDT...
  ROTHSVILLE AND LANCASTER AROUND 305 PM EDT...
  AKRON AND EPHRATA AROUND 310 PM EDT...
  LEOLA AND WILLOW STREET AROUND 315 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 265 AND 274.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

THIS STORM DOWN TREE MILLERSBURG IN DAUPHIN COUNTY.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4031 7655 4015 7665 3983 7597 4007 7581

$$

FORECASTER:RHG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:04 AM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 9, 11:04 AM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1104 AM EDT FRI JUN 9 2006

.SHORT TERM /REST OF TODAY/...

A NORTHWEST TO SOUTHEAST LINE OF SHOWERS AND A FEW THUNDERSTORMS
HAVE AFFECTED PORTIONS OF TIOGA...LYCOMING... AND SULLIVAN COUNTY.
FOCUSED A HIGHER CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS IN
THIS REGION THIS AFTERNOON. ANOTHER SHOWER DEVELOPED OVER EASTERN
CENTRE COUNTY AROUND 1045 AM...IT IS MOVING TO THE SOUTHEAST TOO.

SREF AND GUIDANCE FOCUS HIGHEST POPS TO THE NORTHEAST AND UPDATED
ZONES TO REFLECT HIGHER CHANCE SHOWERS FROM WILLIAMSPORT NORTH AND
EAST.

A WEAK FRONTAL SYSTEM WILL CONTINUE TO MOVE INTO OUR REGION...IT
COULD TRIGGER ISOLATED SHOWERS OVER MOST OF THE REGION SO KEPT
POPS IN MOST LOCALS IN SLIGHT CATEGORY. SOME MODELS SHOW MODEST
CAPE THIS AFTERNOON IMPLYING THAT A FEW OF THE STORMS COULD
BECOME STRONG. IT APPEARS TO BE TRIGGERING SOME WEAK ECHOES IN OUR
NW AREAS THIS AM. THIS TREND SHOULD CONTINUE AS IT MOVES SOUTHEASTWARD.

HIGHEST POPS IN NORTH AND NORTHEAST.

LEFT ALL PERIODS AFTER FIRST PERIOD AS IS.

&&

.PREV DISCUSSION...
 /ISSUED 333 AM EDT FRI JUN 9 2006/

SHORT TERM /TODAY THROUGH SUNDAY/...

WATER VAP LOOP SHOWING POTENT S/WV BARRELLING SOUTHWRD TOWARD GRT
LKS THIS AM. ASSOCIATED COLD FRONT WILL PUSH INTO CENTRAL PA LATER
TODAY...ACCOMPANIED BY SCT CONVECTION. LATEST MODEL DATA INDICATING
FAIRLY WK SHEAR ALONG AND AHEAD OF FRONT...SO SVR THREAT APPEARS
LOW. WILL PLACE HIGHEST POPS OVR NE MTNS...WHERE LEFT FRNT QUAD OF
JET STREAK WILL COINCIDE WITH AFTN FROPA.

S/WV ENERGY WILL SPAWN ANOTHER COASTAL LOW OFF NEW ENG ON
SATURDAY...RESULTING IN BREEZY AND COOL CONDITIONS ACROSS PA THIS
WEEKEND. 850 TEMPS WELL BLW NORMAL FOR JUNE...LIKELY HOLDING TEMPS
IN THE 60S SAT PM OVR MOST OF THE FA.

WEAK WV OF LO PRES WILL LIKELY PASS WELL SOUTH OF PA SAT NITE/EARLY
SUNDAY. HOWEVER...ENOUGH SREF MEMBERS PRODUCE MEASURABLE RAIN AS FAR
NORTH AS MASON/DIXON TO INSERT CHC POPS ACROSS SOUTHERN TIER. ALSO
AN OUTSIDE CHC OF SCT FROST OVR NW MTNS SUN AM...AS SFC RIDGE/DRY
AIRMASS SETTLES OVR REGION.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

MILDER CONDITIONS EXPECTED EARLY NEXT WEEK AS UPPER LO LIFT OUT OF
NEW ENG. HOWEVER...LATEST MED RANGE MODEL DATA SUGGESTS MEAN TROUGH
REMAINS IN PLACE OVR THE EASTERN CONUS THRU LATE NEXT WEEK AS
ADDITIONAL S/WV ENERGY SPILLS SWRD ON EASTERN SIDE OF PERSISTENT
PACIFIC RIDGE. THESE SYSTEMS COULD BRING SCT SHWRS/TSTMS WED/THU IN
WHAT OTHERWISE APPEARS A DRY PATTERN FOR NEXT WEEK.

AVIATION...

TROUGH PERSISTING OVER CENTRAL PA BUT MAINLY VFR CONDITIONS CONTINUE
TO PREVAIL.  JUST SOME BRIEF MVFR CONDITIONS POSSIBLE THROUGH THE
NEXT 24 HOURS - INITIALLY AS SOME MORNING FOG - THEN SOME LOWER CIGS
POSSIBLY AFFECTING THE EASTERN COUNTIES IN SCATTERED SHOWERS THROUGH
THE TIME PERIOD.  SURFACE WINDS WILL BE GENERALLY FROM THE NW TO N
AT 5 TO 10 KTS EARLY TODAY AND AGAIN TONIGHT...BUT THEY WILL
INCREASE TO 10 TO 15 KTS WITH GUSTS TO 20 KTS DURING THE LATE
MORNING THROUGH EARLY EVENING HOURS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GRUMM
Hazardous weather outlook, Jun 9, 4:33 AM EDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 AM EDT FRI JUN 9 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-100845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
433 AM EDT FRI JUN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 9, 12:56 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1256 PM EDT FRI JUN 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             MECHANICSBURG           40.21N 77.01W
06/09/2006  E0.88 INCH       CUMBERLAND         PA   PUBLIC

1140 AM     HAIL             NEW CUMBERLAND          40.23N 76.88W
06/09/2006  E0.75 INCH       CUMBERLAND         PA   TRAINED SPOTTER

            PENNY SIZE HAIL WITH HEAVY RAIN

1240 PM     HAIL             DILLSBURG               40.11N 77.03W
06/09/2006  E0.25 INCH       YORK               PA   PUBLIC

1245 PM     HAIL             ELIZABETHVILLE          40.55N 76.82W
06/09/2006  E0.50 INCH       DAUPHIN            PA   TRAINED SPOTTER

&&

VGC
Local storm report, Jun 9, 1:34 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
134 PM EDT FRI JUN 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HAIL             AUSTIN                  41.64N 78.09W
06/09/2006  E0.25 INCH       POTTER             PA   PUBLIC

0105 PM     HAIL             DOVER                   40.00N 76.85W
06/09/2006  E0.25 INCH       YORK               PA   PUBLIC

            NUMEROUS PEA SIZE HAIL ACCOMPANIED BY WINDS GUSTING TO 50
            MPH.

0115 PM     HAIL             MIDDLEBURG              40.79N 77.05W
06/09/2006  E0.25 INCH       SNYDER             PA   EMERGENCY MNGR

0130 PM     HAIL             MEISERVILLE             40.67N 76.95W
06/09/2006  E0.88 INCH       SNYDER             PA   LAW ENFORCEMENT

&&

VGC
Local storm report, Jun 9, 1:52 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
152 PM EDT FRI JUN 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             WILLIAMSPORT            41.24N 77.02W
06/09/2006  E0.25 INCH       LYCOMING           PA   TRAINED SPOTTER

0140 PM     HAIL             WILLIAMSPORT            41.24N 77.02W
06/09/2006  E0.88 INCH       LYCOMING           PA   TRAINED SPOTTER

0149 PM     HAIL             SHIREMANSTOWN           40.22N 76.96W
06/09/2006  E0.50 INCH       CUMBERLAND         PA   TRAINED SPOTTER

&&

VGC
Local storm report, Jun 9, 2:08 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
208 PM EDT FRI JUN 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             MONTOURSVILLE           41.25N 76.92W
06/09/2006  E0.88 INCH       LYCOMING           PA   TRAINED SPOTTER

            HEAVY RAIN OF 3/4 INCH PER HOUR ALSO WINDS GUSTING 35-40
            MPH.

0158 PM     HAIL             WEST FAIRVIEW           40.28N 76.92W
06/09/2006  E0.25 INCH       CUMBERLAND         PA   LAW ENFORCEMENT

0158 PM     HAIL             MOUNT GRETNA            40.25N 76.47W
06/09/2006  E0.50 INCH       LEBANON            PA   TRAINED SPOTTER

0159 PM     TSTM WND GST     SHIREMANSTOWN           40.22N 76.96W
06/09/2006  E53.00 MPH       CUMBERLAND         PA   TRAINED SPOTTER

&&

VGC
Special weather statement, Jun 9, 2:13 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
213 PM EDT FRI JUN 9 2006

PAZ046-049-051>053-091900-
COLUMBIA-MONTOUR-NORTHUMBERLAND-SOUTHERN LYCOMING-UNION-
213 PM EDT FRI JUN 9 2006

...STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...LYCOMING...MONTOUR...
NORTHUMBERLAND AND UNION COUNTIES...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF
MONTOURSVILLE TO 6 MILES NORTHWEST OF MILTON TO 8 MILES NORTHWEST OF
MIFFLINBURG...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE
NEAR WEST MILTON...WASHINGTONVILLE...VICKSBURG...MONTANDON AROUND 220
PM...MILLVILLE...NEW BERLIN...MOORESBURG AROUND 225 PM...WINFIELD...
RIVERSIDE AND NORTHUMBERLAND AROUND 230 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 204 AND 243...I-180 BETWEEN MILE MARKERS 1
AND 11.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
147...ROUTE 11...ROUTE 15...STATE ROAD 45...STATE ROAD 61.

THESE STORMS WILL PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.

FORECASTER:GARTNER
Local storm report, Jun 9, 2:20 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT FRI JUN 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             HANOVER                 39.81N 76.98W
06/09/2006  E1.00 INCH       YORK               PA   LAW ENFORCEMENT

            TRAFFIC ACCIDENT ATTRIBUTED TO STORM.

&&

VGC

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:44 AM EDTSevere Thunderstorm WarningCTPCumberland, York61 min
Jun 9, 12:17 PM EDTSevere Thunderstorm WarningCTPClinton43 min
Jun 9, 12:40 PM EDTSevere Thunderstorm WarningCTPDauphin50 min
Jun 9, 1:20 PM EDTSevere Thunderstorm WarningCTPSnyder25 min
Jun 9, 1:38 PM EDTSevere Thunderstorm WarningCTPLycoming67 min
Jun 9, 1:47 PM EDTSevere Thunderstorm WarningCTPYork58 min
Jun 9, 1:59 PM EDTSevere Thunderstorm WarningCTPDauphin46 min
Jun 9, 4:57 PM EDTSevere Thunderstorm WarningCTPLycoming48 min
Jun 9, 5:34 PM EDTSevere Thunderstorm WarningCTPNorthumberland26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.